Wildfire, Park
- When
- July 18, 12:00 PM MST to July 29, 6:00 PM MST
- Where
- Park County, 30 mi NNW of Pahaska Tepee
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
The Amethyst wildfire was started by dry lightning. Several nature trails had to be closed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Amethyst wildfire was started by dry lightning. Several nature trails had to be closed. A total of 315 acres were burned. The estimated cost of fighting the fire was 650 thousand dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 18, 2:31 AM MST, 9 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 330 AM MDT THU JUL 17 2003 .TODAY THROUGH SUNDAY NIGHT... WEAK SHORTWAVE WORKING EAST THROUGH THE CWFA EARLY THIS MORNING. KRIW 88D SHOWS LINE EXTENDING FROM NEAR WORLAND TO NORTHERN SWEETWATER COUNTY WITH SOME LIGHTNING NOTED ON THE SOUTHERN THIRD. SEVERAL OUTFLOW BOUNDARIES HAVE INTERACTED SINCE MID-EVENING ALLOWING FOR INTENSIFICATION OVER THE WIND RIVER BASIN. THIS CONVECTION SHOULD WEAKEN AND CONTINUE TO PROGRESS EAST OF THE CWFA BY SUNRISE. STEADY STREAM OF MOISTURE...INCLUDING CLAUDETTE REMNANTS... WILL STREAM NORTH FROM THE DESERT SOUTHWEST TODAY. EMBEDDED SHORTWAVES WILL AID INSTABILITY...AS WILL THE SURFACE MOISTURE THAT HAS PUSHED INTO EAST SECTIONS OF THE CWFA. PW VALUES TO OUR SOUTH AND SOUTHWEST RANGING FROM 0.80 INCHES TO AROUND 1.00 INCH. BOTTOM LINE...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE WEEKEND. HIGH CENTERED OVER THE SOUTHERN ROCKIES WILL CONTINUE TO KEEP THIS PATTERN ACTIVE THROUGH THE WEEKEND. PREVIOUS GRIDDED FIELDS HANDLED THIS TREND WELL. MAINLY TWEAKED TEMPS AND DEW POINTS WITH THIS PACKAGE. RIDGE WILL SLIDE SLIGHTLY WEST BY SUNDAY ALLOWING FOR A NORTHWEST FLOW ALOFT OVER THE NORTHERN TIER OF COUNTIES. ANOTHER WEAK SURFACE BOUNDARY NUDGES SOUTH ACROSS THE EAST ZONES ON SUNDAY...SO BETTER CHANCE OF PRECIP WILL AGAIN BE OUT THAT WAY. CNJ .MONDAY THROUGH THURSDAY... UPPER HIGH REMAINS ANCHORED ACROSS THE SOUTHWEST US THROUGH EXTENDED PERIOD. SYSTEMS TOPPING RIDGE TO THE NORTH WILL NEED TO BE MONITORED FOR ISOLATED CONVECTION...BUT NOT WORTH A MENTION AT THIS POINT. FOR NOW...OVERALL DRY FORECAST LOOKS REASONABLE WITH THE HEAT PERSISTING. .RIW...NONE.
WYZ001>020-022>030-191300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 527 AM MDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379616.